Aa
Aa
A
A
A
Close
Avatar universal

Psychiatric Prescription

I was diagnosed as hyperthyroid and with medications I am now clinically euthyroid. But I used to get panic attacks in form of tachycardia and palpitations. I have been taking Propranolol for last 3 months and have tapered it off to 5 mg 2 times a day. Because of the persistent symptoms of panic attacks, my endocrinologist referred me to a psychiatrist. She diagnosed me as having Mixed Anxiety Depression. She prescribed me:
25 mg Sertraline - Once in a day
0.25 mg Clonazepam - Twice in a day

She also asked me to continue with Propranolol like I did. Also, I am taking 30 mg Carbimazole.

I have not yet started with the new psychiatrist prescriptions as I am getting worried. I read Sertraline reacts with Propranolol. It makes Propranolol more toxic and can give me low BP and bradycardia. Recently my BP was a bit high (140/90) and pulse rate was 72.

Shall I take the psychiatric medicines and how should I schedule the medications without suffering a lot?
Best Answer
1110049 tn?1409402144
If, as you say, there is the likelihood of a bad reaction between Sertraline and Propranol, then don't take them both.  I was prescribed Propranol with Effexor, because of bad anxiety, and there was no reaction between those two.  However I did have a bad reaction between an anti-depressant (can't remember which) and migraleave for migraines.  I had a bad fit.

Yes your BP is high, but it is really up to you what you do.  Propanolol is a beta-blocker to slow heart rate.  

I found once my anti-depressant (Effexor) kicked in, I did not need the Propanolol.  I just took it for a short time.  The body may have bad reactions at first, to all this medication, but should adjust with a few weeks.  Up to you.  Have you discussed your worries with the psychiatrist.  Phone and discuss.  Sertraline is an anti8-depressant, so it would seem you have depression as well as anxiety.  They usually go hand in hand.  

I am so sorry you are going through so much at the moment.  Things WILL get better.  Just give it a bit more time.  Try taking the medications together, and see how you go.
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
I have taken Propanolol and Effexor for a couple of years with no issues.  I don't take the Propanolol for anxiety but for a tremor in my hand.  Propanolol is used as an anxiety medication, cluster headaches, high BP and tremors like mine.  I have taken it with just about every antidepressant out there with no issues.  At one time I also took a BP medication with it due to high BP and with no problems.  Although with lifestyle changes I was able to get off of the BP medication.  Pharamcists will not fill a presciption that will interact with the other, they will call your doctor.  You can call your pharmacist and ask him about the two medications, they are most knowlegeable when it comes to drug interactions. Take care.
Helpful - 0
Have an Answer?

You are reading content posted in the Depression Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.